Several studies have reported associations between proton-pump inhibitor (PPI) use and dementia. New research published in Gastroenterology, the official journal of the American Gastroenterological Association (AGA), puts these claims to rest. The study authors report that there is no convincing evidence to support the suggestion that PPI use increases dementia risk. These findings are based on an analysis of 13,864 participants from the Nurses’ Health Study II who completed testing on cognitive function, which is key predictor of the risk of dementia later in life.
While PPIs are known to effectively treat GI conditions such as GORD, they have received negative publicity in recent years as research has associated PPIs with several adverse outcomes.
“One of the most common questions gastroenterologists receive from their patients is whether PPIs are safe to use, based on the troubling headlines linking PPIs to everything from hip fracture, to dementia, to death,” said study author Andrew T. Chan, MD, MPH, an expert of the American Gastroenterological Association from Massachusetts General Hospital and Harvard Medical School, Boston. “Our new research should provide some reassurance to individuals who require these highly effective medications for long-term treatment.”
This research directly responds to a 2016 pharmacoepidemiologic analysis conducted using a large German health insurance database, which identified an association between dementia and long-term PPI use; however, these findings could not illustrate that PPIs caused dementia. Despite the attention this article received at the time, AGA expressed its concerns on this research at the time of publication.
The authors conclude by noting that while the latest research and headlines on PPIs may seem concerning, current research still recommends that patients who have a diagnosed condition that is helped by PPIs should stay on them, as benefits can outweigh risks.
REFERENCE: Association Between Proton Pump Inhibitor Use and Cognitive Function in Women, Andrew T. Chan et al., Gastroenterology, doi: 10.1053/j.gastro.2017.06.061, published online 18 July 2017.